Algebraic & Geometric Topology

Homotopy invariants of covers and KKM-type lemmas

Oleg Musin

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/agt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Given any (open or closed) cover of a space T, we associate certain homotopy classes of maps from T to n–spheres. These homotopy invariants can then be considered as obstructions for extending covers of a subspace A X to a cover of all of X. We use these obstructions to obtain generalizations of the classic KKM (Knaster–Kuratowski–Mazurkiewicz) and Sperner lemmas. In particular, we show that in the case when A is a k–sphere and X is a (k + 1)–disk there exist KKM-type lemmas for covers by n + 2 sets if and only if the homotopy group πk(Sn) is nontrivial.

Article information

Source
Algebr. Geom. Topol., Volume 16, Number 3 (2016), 1799-1812.

Dates
Received: 21 June 2015
Revised: 7 September 2015
Accepted: 22 September 2015
First available in Project Euclid: 28 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1511895862

Digital Object Identifier
doi:10.2140/agt.2016.16.1799

Mathematical Reviews number (MathSciNet)
MR3523055

Zentralblatt MATH identifier
1350.55006

Subjects
Primary: 55M20: Fixed points and coincidences [See also 54H25] 55M25: Degree, winding number
Secondary: 55P05: Homotopy extension properties, cofibrations

Keywords
KKM lemma Sperner lemma homotopy class degree of mappings

Citation

Musin, Oleg. Homotopy invariants of covers and KKM-type lemmas. Algebr. Geom. Topol. 16 (2016), no. 3, 1799--1812. doi:10.2140/agt.2016.16.1799. https://projecteuclid.org/euclid.agt/1511895862


Export citation

References

  • P Bacon, Equivalent formulations of the Borsuk–Ulam theorem, Canad. J. Math. 18 (1966) 492–502
  • E,D Bloch, Mod 2 degree and a generalized no retraction theorem, Math. Nachr. 279 (2006) 490–494
  • J,A De Loera, E Peterson, F,E Su, A polytopal generalization of Sperner's lemma, J. Combin. Theory Ser. A 100 (2002) 1–26
  • K Fan, A generalization of Tucker's combinatorial lemma with topological applications, Ann. of Math. 56 (1952) 431–437
  • S-t Hu, Homotopy theory, Pure and Applied Mathematics, Vol. VIII, Academic Press, New York-London (1959)
  • B Knaster, C Kuratowski, S Mazurkiewicz, Ein Beweis des Fixpunktsatzes für $n$–dimensionale Simplexe, Fundam. Math. 14 (1929) 132–137
  • K,V Madahar, K,S Sarkaria, A minimal triangulation of the Hopf map and its application, Geom. Dedicata 82 (2000) 105–114
  • F Meunier, Sperner labellings: a combinatorial approach, J. Combin. Theory Ser. A 113 (2006) 1462–1475
  • O,R Musin, KKM type theorems with boundary conditions, preprint
  • O,R Musin, Borsuk–Ulam type theorems for manifolds, Proc. Amer. Math. Soc. 140 (2012) 2551–2560
  • O,R Musin, Extensions of Sperner and Tucker's lemma for manifolds, J. Combin. Theory Ser. A 132 (2015) 172–187
  • O,R Musin, Sperner type lemma for quadrangulations, Mosc. J. Comb. Number Theory 5 (2015) 26–35
  • O,R Musin, Generalizations of Tucker–Fan–Shashkin lemmas, preprint (2016) To appear in Arnold Math. J.
  • O,R Musin, A,Y Volovikov, Borsuk–Ulam type spaces, Mosc. Math. J. 15 (2015) 749–766
  • E,H Spanier, Algebraic topology, McGraw-Hill, New York (1966)
  • E Sperner, Neuer beweis für die invarianz der dimensionszahl und des gebietes, Abh. Math. Sem. Univ. Hamburg 6 (1928) 265–272
  • A,W Tucker, Some topological properties of disk and sphere, from: “Proc. First Canadian Math. Congress”, University of Toronto (1946) 285–309